Georgia, 2008

Strong Wind in Georgia, March 19, 2008

March 19, 2008 · NWS FFC · 1 event in 1 county or zone

S. late on the 19th and into the 20th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deep upper-level trough and associated cold front were accelerating eastward from the Mississippi Valley region into the southeast U.S. late on the 19th and into the 20th. Widespread showers and a few thunderstorms accompanied this system producing generous 1.0 to 1.5 inch rainfall amounts across much of north and central Georgia. While no severe weather was reported, strong gradient winds in advance of this system resulted in several trees being blown down in Houston county. This was the only report received of any damage associated with this weather system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 19, 4:55 AM EST, 7 hours 35 minutes earlier.

Area forecast discussion, Mar 19, 4:55 AM EST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
555 AM EDT WED MAR 19 2008

.PREV DISCUSSION... /ISSUED 549 AM EDT WED MAR 19 2008/

SHORT TERM /TODAY THROUGH FRIDAY/...
MODELS IN CLOSE AGREEMENT ON WEAKENING UPPER LOW OVER TEXAS AS IT
LIFTS NORTHEAST ACROSS THE OHIO VALLEY TODAY. ASSOCIATED SURFACE
SYSTEM TAKES SIMILAR TRACK...PULLING A COLD FRONT ACROSS NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AND EVENING. MAIN FOCUS CONTINUES
TO BE ON THE POSSIBILITY OF SEVERE STORMS AS THIS SYSTEM PUSHES
THROUGH. MODEL INSTABILITY WEAK WITH LIFTED INDICES OF ZERO TO
MINUS 1 AND CAPES GENERALLY LESS THAN 300. HOWEVER HELICITIES
REMAIN HIGH AND WITH 55 TO 65 LOW LEVEL JET PROGD ACROSS THE
AREA...ISOLATED SEVERE STORMS (WITH DAMAGING WINDS) NOT OUT OF
THE QUESTION. WILL FOLLOW PREVIOUS FORECAST TREND WITH CHANCE TO
LIKELY POPS ACROSS MUCH OF THE COUNTY WARNING AREA THIS MORNING...
THEN LIKELY TO CATEGORICAL POPS THIS AFTERNOON AS THE FRONT PUSHES
THROUGH. MODELS PUSH FRONT INTO SOUTHEAST PORTION OF CWA BY 00Z
AND WILL TAPER POPS OFF FROM THE NORTHWEST BY DAYS END...WITH
BEST CHANCE ACROSS SOUTHEAST. FRONT PROGD OFF THE GEORGIA COAST
AROUND MIDNIGHT AND WILL END ALL PRECIP BY THEN. HIGH PRESSURE
BEGINS TO BUILD EAST FROM TEXAS THURSDAY WITH A RETURN TO FAIR
WEATHER FOR THURSDAY AND FRIDAY. NO BIG COOL DOWN INDICATED BEHIND
THE FRONT. MOS TEMPS SIMILAR WITH HIGHS AND LOWS RUNNING NEAR OR
SLIGHTLY BELOW NORMAL LEVELS AND PLAN TO STAY CLOSE.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
QUIET WEATHER CONTINUE INTO SATURDAY BEFORE NEXT RAIN PRODUCER
APPROACHES LATE SUNDAY. COULD SEE A FEW SHOWERS AROUND SUNDAY BUT
CHANCES LOOK TO INCREASE SUNDAY NIGHT INTO MONDAY WITH LATEST GFS
INDICATIONS SURFACE LOW DEVELOPING AND MOVING NORTHEAST FROM THE
GULF. THIS SYSTEM LIFTS OUT MONDAY NIGHT WITH FAIR WEATHER BACK IN
THE CARDS FOR TUESDAY. EXTENDED PROGS BACKING OFF A BIT ON
COOLING OVER THE WEEKEND. FREEZING TEMPS STILL A POSSIBILITY...BUT
MAINLY ACROSS EXTREME NORTH GEORGIA. BUT BIG COOL DOWN NOW
ADVERTISED FOR FIRST PART OF THE WEEK WITH HIGHS MONDAY SOME 10 TO
15 DEGREES BELOW NORMAL. NOT SURE HOW MUCH I WANT TO BUY INTO THIS
AT THIS POINT AND WILL NOT GO QUITE AS COLD AS MODELS. WILL NEED
TO KEEP A CLOSE WATCH AND SEE HOW MODELS EVOLVE OVER THE NEXT
COUPLE OF DAYS.

&&

.AVIATION...
LOW CLOUDS MOVING IN ACROSS THE AREA WITH LOW LEVEL E TO SERLY FLOW.
SHOULD SEE CEILINGS RISE A BIT AFTER DAY BREAK BUT NOT TO MUCH WITH
NEXT STORM SYSTEM MOVING IN. LOOKING FOR SHRA/TSRA LATER THIS
MORNING THROUGH TONIGHT. WINDS WILL CONTINUE OUT OF THE E TO SE
UNTIL THE FRONT PASSES ACROSS THE AREA. SHOULD SEE WIND SPEEDS IN
THE 10-17KT RANGE WITH HIGHER GUST. WIND SPEED WILL STAY UP AFTER
FROPA BUT THE DIRECTION WILL CHANGE OVER TO THE W TO SW. SHOULD SEE
FROPA IN THE ATL AREA BETWEEN 17-19Z. WILL SEE SOME RESTRICTIONS TO
VSBYS IN AND AROUND TSRA DEVELOPMENT. NOT LOOKING FOR ANY FOG
DEVELOPMENT OVER NIGHT TONIGHT AS WINDS WILL STAY UP IN THE 12-18KT
RANGE OUT OF THE W-NW THROUGH 12Z THU.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          67  43  69  37  72 / 100  20   0   5   5
ATLANTA         71  39  66  41  71 / 100  10   0   5   5
BLAIRSVILLE     66  37  62  32  64 / 100  20   0   5   5
CARTERSVILLE    67  40  64  33  71 / 100   5   0   5   5
COLUMBUS        74  45  70  40  74 / 100  10   0   5   5
GAINESVILLE     64  41  66  39  67 / 100  10   0   5   5
MACON           79  43  73  37  73 /  90  30   5   5   5
ROME            70  44  67  36  72 / 100  10   0   5   5
PEACHTREE CITY  70  43  67  34  73 / 100  10   0   5   5
VIDALIA         81  49  71  38  72 /  70  50   0   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING
FOR THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BARTOW...
BIBB...BLECKLEY...BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...
CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...
CRAWFORD...CRISP...DADE...DAWSON...DEKALB...DODGE...DOOLY...
DOUGLAS...EMANUEL...FANNIN...FAYETTE...FLOYD...FORSYTH...
GILMER...GLASCOCK...GORDON...GREENE...GWINNETT...HALL...
HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...
JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...
LAURENS...LUMPKIN...MACON...MADISON...MARION...MERIWETHER...
MONROE...MONTGOMERY...MORGAN...MURRAY...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...
PICKENS...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...SCHLEY...
SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TOWNS...TREUTLEN...
TROUP...TWIGGS...UNION...UPSON...WALKER...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WHITE...WHITFIELD...WILCOX...
WILKES...WILKINSON.

&&

01

In the hours before

Special weather statement, Mar 19, 10:34 AM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1134 AM EDT WED MAR 19 2008

GAZ001>003-191615-
1134 AM EDT WED MAR 19 2008

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN DADE...WALKER AND
CATOOSA COUNTIES UNTIL 1215 PM EDT...

AT 1131 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 8 MILES NORTHWEST OF WILDWOOD TO
42 MILES SOUTHWEST OF RISING FAWN...MOVING EAST AT 30 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS DADE...
WALKER AND CATOOSA COUNTIES THROUGH 1215 PM EDT.
Special weather statement, Mar 19, 12:30 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
130 PM EDT WED MAR 19 2008

GAZ066-078-089-090-191815-
130 PM EDT WED MAR 19 2008

...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS OF 40 TO 45 MPH AND
HEAVY RAIN IN CHATTAHOOCHEE...MUSCOGEE...HARRIS AND TROUP COUNTIES
UNTIL 215 PM EDT...

AT 127 PM EDT/1227 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF STRONG THUNDERSTORMS FROM LA GRANGE TO 16 MILES
WEST OF FORT BENNING...MOVING EAST AT 60 MPH.

WIND GUSTS OF 40 TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS AS
THEY MOVE FROM EASTERN ALABAMA INTO WEST CENTRAL GEORGIA THROUGH 215
PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
LOUISE...LONG CANE...JONES CROSSROADS...HARRISONVILLE...
ABBOTTSFORD...WEST POINT...LA GRANGE...WHITESVILLE...MOUNTVILLE...
HOGANSVILLE...STOVALL...PINE MOUNTAIN VALLEY...MULBERRY GROVE...
FORTSON AND CATAULA.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Houston

When
March 19, 12:30 PM EST to 1:00 PM EST
Where
Houston forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.459, -83.666 (the zone’s center; the record gives no point)

The public reported that several trees were down on U.S. Highway 129/Georgia Highway 247 from strong gradient winds occurring in advance of a line of heavy showers and a few thunderstorms approaching from the west.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89913.